Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 33, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 31, 1998, 2:57 AM EDT for Oceana County, Michigan. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 1998, 2:57 AM EDT (06:57 UTC)
- Expired
- May 31, 1998, 3:30 AM EDT
- In force
- 33 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Oceana County, MI
The radar
The Grand Rapids radar (KGRR), 108 km from the middle of the area, began a volume at 06:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 450 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 891 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 358 m²/s²
- 0-3 km storm-relative helicity
- 509 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 9.7
The text
As transmitted, in the capitals the NWS used until 2016.
569 WUUS1 KGRR 310657 RRA SVRGRR MIC127-310730- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 257 AM EDT SUN MAY 31 1998 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OCEANA COUNTY IN WEST CENTRAL LOWER MICHIGAN * UNTIL 330 AM EDT * AT 256 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 13 MILES SOUTH OF HART OR 10 MILES WEST OF SAINT HUBERTS MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SAINT HUBERTS AROUND 310 AM EDT HESPERIA AROUND 315 AM EDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS KWG/MAT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 11:07 PM EDT, 3 hours 50 minutes earlier.
Area forecast discussion, May 30, 11:07 PM EDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1107 PM EDT SAT MAY 30 1998 WILL MAKE THIS QUICK SINCE STILL CLEANING UP FROM THIS MORNING. SHOWERS/STORMS HAVE DEVELOPED ALONG FRONTAL BOUNDARY NOW PUSHING THROUGH SOUTHERN LOWER...WITH IMPRESSIVE TCU/CB DEVELOPING ALONG THE SOUTHERN HORIZON. ONLY UPDATE ATTM WILL BE TO ADD SOME EARLY CHANCE POPS TO SOUTHERN TWO TIERS OF COUNTIES (MINUS VAN BUREN) TO ACCOUNT FOR CURRENT REDEVELOPMENT. REST OF FORECAST FINE FOR NOW...WILL REASSESS SHORTLY. BORIS
In the hours before
Special weather statement, May 30, 11:17 PM EDT, 3 hours 40 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-311200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1219 PM EDT SAT MAY 30 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. ...DISCUSSION... AT 1100 PM THIS EVENING... A LINE OF SEVERE THUNDERSTORMS EXTENDED FROM NORTHWEST WISCONSIN TO SOUTHEAST SOUTH DAKOTA. THIS LINE OF SEVERE THUNDERSTORMS IS EXPECTED TO MOVE SOUTHEAST INTO SOUTHWEST LOWER MICHIGAN AFTER 300 AM THIS SUNDAY MORNING. THESE STORMS WILL CROSS ALL OF SOUTHWEST LOWER MICHIGAN DURING THE EARLY MORNING HOURS. SINCE THE AIR ALOFT IS VERY UNSTABLE...SCATTERED THUNDERSTORMS MAY DEVELOPE OVERHEAD IN SOUTHWEST LOWER MICHIGAN BEFOR THE MAIN LINE OF STORMS ARRIVES. ANY THUNDERSTORM THAT DOES DEVELOP MAY HAVE WIND GUSTS TO 40 MPH AND PEA SIZE HAIL. THE STRONGEST STORMS MAY HAVE WIND GUSTS TO 70 MPH OR GREATER AND HAIL TO 1 INCH IN DIAMATER. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... MOST OF THE STORMS WILL MOVE TO THE EAST NORTHEAST AT 30 TO 40 MPH BUT THE MAIN SQUALL LINE WILL MOVE EAST SOUTHEAST AROUND 40 TO 50 MPH. DAMAGING WIND GUSTS THE MAIN THREATS. AGAIN... THE STRONGEST STORMS MAY HAVE WIND GUSTS OVER 70 MPH AND HAIL TO ONE INCH. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY REQUIRED AFTER 200 AM THIS SUNDAY MORNING ACROSS SOUTHWEST LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE
Special weather statement, May 30, 11:22 PM EDT, 3 hours 35 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-311200- SEVERE WEATHER OUTLOOK...CORRECTED OF WORDING... NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1122 PM EDT SAT MAY 30 1998 ...SEVERE WEATHER POT
Special weather statement, May 30, 11:22 PM EDT, 3 hours 35 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-311200- SEVERE WEATHER OUTLOOK...CORRECTED OF WORDING... NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1122 PM EDT SAT MAY 30 1998 ...SEVERE WEATHER POT
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 3:02 AM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 63 min |
| May 31, 3:40 AM EDT | Severe Thunderstorm Warning | GRR | Lake, Mecosta, Osceola | 60 min |
| May 31, 4:16 AM EDT | Severe Thunderstorm Warning | GRR | Mason, Oceana | 59 min |
| May 31, 4:16 AM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 59 min |
| May 31, 4:38 AM EDT | Severe Thunderstorm Warning | GRR | Lake, Newaygo | 62 min |
| May 31, 4:38 AM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 62 min |
| May 31, 5:02 AM EDT | Severe Thunderstorm Warning | GRR | Kent, Mecosta, Montcalm | 63 min |
| May 31, 5:02 AM EDT | Severe Thunderstorm Warning | GRR | Osceola | 63 min |
| May 31, 5:02 AM EDT | Severe Thunderstorm Warning | GRR | Allegan | 63 min |
| May 31, 5:18 AM EDT | Severe Thunderstorm Warning | GRR | Barry, Ionia | 77 min |
| May 31, 5:18 AM EDT | Severe Thunderstorm Warning | GRR | Clare, Isabella | 77 min |
| May 31, 5:18 AM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 77 min |
| May 31, 5:37 AM EDT | Severe Thunderstorm Warning | GRR | Clinton, Eaton, Gratiot | 93 min |
| May 31, 5:37 AM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 93 min |
| May 31, 5:49 AM EDT | Severe Thunderstorm Warning | GRR | Ingham, Jackson | 61 min |
| May 31, 5:52 AM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 48 min |
| May 31, 6:53 AM EDT | Severe Thunderstorm Warning | GRR | Ingham, Jackson | 47 min |
| May 31, 7:35 AM EDT | Severe Thunderstorm Warning | GRR | Ingham | 40 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.